NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 11, 1:04 PM EST, 51 minutes earlier.
Area forecast discussion, Aug 11, 1:04 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
204 PM EDT Wed Aug 11 2021
...Updated Aviation Discussion...
.Forecast Update...
Issued at 1006 AM EDT Wed Aug 11 2021
Forecast is currently on track to be a hot day with the potential
for storms. At the moment radar shows thunderstorm complexes to the
NW in Illinois and to the NE in Ohio, but the radar over central
Indiana is clear for now. Uncertainty remains as to whether storms
will be able to get going today given the lack of large scale
forcing, but if some do, the amount of potential instability is
enough that they could produce severe weather.
Temperature trends are on track to reach the low 90s by this
afternoon and with the influx of southerly moisture, heat indices
into the 100s will likely come to fruition this afternoon.
&&
.Short Term...(Today through Thursday)
Issued at 300 AM EDT Wed Aug 11 2021
...HOT AND HUMID WITH CONTINUED CHANCES FOR STRONG TO SEVERE
STORMS...
Today
Early this morning, an upper trough will moving through Lower
Michigan, creating showers and thunderstorms that stretch down to
the northern border of the forecast area. An outflow boundary from
these storms was across the far northern forecast area. Additional
showers were across southern Illinois. VAD 850mb winds show speeds
of 35kt.
With the 850mb winds remaining up and an outflow boundary in the
area, wouldn't be surprised to see scattered convection continue to
pop up at times in the pre-12Z time frame. In addition,
thunderstorms will be developing in northern Illinois thanks to the
850mb flow. Some of these may get into the northern forecast area
late in the pre-first period or early in the Today period. Will go
with chance PoPs north and slight chance PoPs south, some continuing
into the early Today period.
During the remainder of the day today, there isn't much forcing
around with the near zonal flow aloft and no large scale surface
features. However, smaller scale features such as the leftover
outflow boundaries will remain. Warm temperatures will remain in the
mid-levels, with temperatures of 10-12C, adding some capping.
Thus, feel any convection that gets going today will be from
mesoscale features or small impulses in the upper flow that are hard
to diagnose. Given the lower coverage of rain on Tuesday with the
warm mid levels, will just go with some slight chance PoPs this
afternoon.
Strong instability will lead to a threat of severe storms if
anything can get going.
The other issue will be heat. The current mid level clouds should
mix out this morning, and cirrus from convection should thin out as
well. The sunshine plus dewpoints in the mid to upper 70s will lead
to heat indices up to around 105 again today. Will continue Heat
Advisory and expand it to the remainder of the forecast area.
Tonight
Some upper energy will move through the lower Great Lakes tonight,
likely sparking thunderstorms there. The question is will any of
these survive into central Indiana. While there will be instability,
the mid levels will remain warm. The source of forcing will remain
well to the north as well. Pretty much all CAMs weaken or even
dissipate the line before it impacts central Indiana.
Thus have low confidence in convection. If the storms do survive,
they will still have a threat for severe, especially in the evening
with the high instability.
Thursday
Thursday should be similar to today, with no significant sources of
forcing but strong instability around. Storms could fire on remnant
outflows or even if there are any MCVs from previous convection. Mid
levels remain warm. Given these, will just go with some chance PoPs
once again, with the highest PoPs in the north nearest the
most likely locations of remnant outflows or MCVs.
With little change in airmass and sunshine, another hot and humid
day is expected. Depending on what happens tonight with the storms,
may have to extend the Heat Advisory into Thursday in later
issuances.
&&
.Long Term...(Thursday night through Tuesday)
Issued at 300 AM EDT Wed Aug 11 2021
The pattern will finally begin to shift at the start of the long
term period as this continued pattern of daily storm chances and 90
degree temperatures will come to an end after a seasonably strong
frontal system moves through. During the overnight hours Thursday
night, a strong closed low pressure system will be moving through
the Hudson Bay area with a strong jet stream across the Northern
United States. A surface cold front associated with this system is
expected to pass through the area during the daytime hours on Friday
bringing additional thunderstorm chances and a relief from the heat.
The severe weather threat with this system is going to be dependent
on the exact timing, but current indications are that the front
should pass through during peak heating which would suggest that at
least a few strong to severe storms are possible. The best shear
and instability though look out of phase with the best shear across
the post-frontal areas while the best instability looks to be out
ahead of the front. Will continue to monitor the threat going
forward, but do think that scattered thunderstorms are likely with
lower confidence on the severe threat.
Dry and cooler weather is then expected for the weekend with strong
subsidence at the surface along with a 1026mb surface high across
the area through Sunday night. Small chances for precipitation
returns Monday and Tuesday as the surface high breaks down and the
remnants of the frontal system from the previous week begin to
slowly meander back to the north. Earlier model guidance also
suggested there may be some moisture from the incoming tropical
cyclone, but latest runs have backed off on the moisture getting
caught up in the westerlies and rather keeping the moisture across
the south well into next week.
&&
.Aviation...(18Z TAF Issuance)
Issued at 203 PM EDT Wed Aug 11 2021
IMPACTS:
- Mainly isolated convection possible through the period.
- Wind gusts over 20kt possible this afternoon, otherwise
speeds generally 10-15kt from 200-230 degrees.
- Low level wind shear threat overnight and possibly into tomorrow
morning
DISCUSSION: VFR conditions are expected outside of any convection.
Odds of organized convection and coverage of other convection are
too low to mention TSRA in most TAFs, although it will be more
likely at LAF overnight. MVFR or worse conditions are possible in
any storm.
Gusty winds are possible this afternoon with gusts diminishing in
the evening. There will be a threat of low level wind shear
overnight and into tomorrow morning.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.
&&
Update...KH
Short Term...50
Long Term...White
Aviation...KH
Hazardous weather outlook, Aug 11, 2:49 AM EST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
349 AM EDT Wed Aug 11 2021
INZ021-028>031-035>049-051>057-060>065-067>072-120800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
349 AM EDT Wed Aug 11 2021
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Thunderstorms are possible through tonight across much of central
Indiana. Isolated severe storms are possible, mainly this afternoon
and tonight across areas along and north of Interstate 70.
The primary severe threats will be damaging winds and large hail.
Lightning, gusty winds, and heavy rainfall are possible with any
storm. Storm motion will be generally from the west or southwest at
around 30 mph.
Heat indices will reach up to around 105 degrees this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible over all or parts of the area Thursday and
Friday. A few of the storms on could become strong to severe, with
damaging winds and large hail the primary severe threats.
Locally heavy rain is possible with any storm.
Peak heat indices will remain in the upper 90s to around 105 degrees
for most locations through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible at times today into Friday.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind